I’ve been debating a post like this for a while but wasn’t quite sure how to go about it. The experience I went through yesterday proved to me that I needed to write about this, so I’m just going to go for it and write what I feel. 

Withdrawal. 

What does that word mean to you? What kinds of things come to mind? For a lot of people, this word has negative connotations and is related to those suffering from addictions to serious drugs. 

What a lot of people might not know is that it is possible for people to suffer from awful withdrawal symptoms from the psychiatric medications that are legally prescribed to them. 

I have been on medications for more than half of my life, and my list of meds includes most of the drugs ever produced. My prescriptions are forever changing and the doses constantly increasing until I max them out and have to switch to something else. Finding a “drug cocktail” that works at an optimal level and doesn’t cause horrific side effects is akin to looking for a unicorn. It is a frustrating process to say the least. It makes you feel like a guinea pig. Your doctor is basically playing trial and error until something seems to click. And then you wait and hope that it continues to work. This is the best option that we have right now. Another huge gap in care for mental health. 

I’m normally very compliant with taking my meds. Even when I’m feeling good and sometimes have those thoughts that maybe I don’t actually need to take them, I still continue on my regimen. I believe that the meds are for my own good right now so I know that I must take them.  

But every once in a while for one reason or another I miss a dose. Sometimes it is just a matter of forgetting. Sometimes I simply feel too tired to swallow handfuls of pills. Sometimes I’m not feeling well and can’t get them down. Sometimes I just fall asleep too early for my nighttime dose. Whatever the case, just one dose missed is enough for me to experience withdrawal symptoms. 

This is what I experienced yesterday, after missing one single night time dose of several of my medications. 

I had a headache. I was hot and cold. My stomach was in knots. I couldn’t eat to keep anything down. I was tired but couldn’t sleep. I felt like my skin was crawling. I had the shakes. I was fuzzy and disoriented. My brain was foggy. Getting out of bed felt like climbing Mount Kilimanjaro. I was anxious. My entire body felt horrible.

And these are just the symptoms that I can put into words. I wanted to write this post last night so that the desperation I was feeling would seep into my writing but I couldn’t function at a high enough level to get up and actually write anything. 

So why am I writing this? Why not just ensure that I take my meds and keep quiet about it? I feel the need to speak out because this is what so many of us are dealing with on a regular basis on top of mental illness. It’s not often that I let this happen (I set alarms on my phone and have a pretty good system in place) but I’m not perfect, so it does happen. I feel so terrible when I’m in withdrawal that I do whatever I can to not feel that way. 

Furthermore, there is a larger issue here. Many of these medications are old. They have been around for decades. Why do we not have better options now? Why do doctors still have to play trial and error? On top of that, why are doctors so quick to whip out their prescription pads and write scripts for these drugs that can be so harmful? What other solutions can we create for this mental health crisis that society is dealing with? We need to be creative here and work together. 

This is my purpose. I was put on this earth to go through these experiences so that I can use my unique gifts to speak out about what is happening and try to find creative ways to fill the gaps. I hope that you have learned something from this post or become inspired by it – together we can make change!

Leave a comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: